Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 31, NWS St. Louis, MO

July 22, 2019Clinton County, Madison County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 22, 2019, 6:24 AM CDT for Clinton County, Madison County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2019, 6:24 AM CDT (11:24 UTC)
Expired
Jul 22, 2019, 12:30 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:00 AM CDTFLOOD1 Wnw Aviston, ILPORTIONS OF OLD HIGHWAY 50 BETWEEN AVISTON AND TRENTON WERE FLOODED.
Jul 22, 8:10 AM CDTHEAVY RAIN 3.6Aviston, ILSTILL RAINING LIGHTLY.
Jul 22, 11:22 AM CDTHEAVY RAIN 4.492 Ne Granite City, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

935 
WGUS53 KLSX 221124
FFWLSX
ILC027-119-221730-
/O.NEW.KLSX.FF.W.0031.190722T1124Z-190722T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
624 AM CDT Mon Jul 22 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northwestern Clinton County in south central Illinois...
  Madison County in southwestern Illinois...

* Until 1230 PM CDT Monday.

* At 623 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain have 
  fallen, with additional amounts of up to two inches possible. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Granite City, Collinsville, Edwardsville, Glen Carbon, Wood River,
  Highland, Troy, Bethalto, Maryville, Pontoon Beach, Breese,
  Madison, Fairmont City, South Roxana, Aviston, Roxana, Hartford,
  St. Rose, Germantown and St. Jacob.

This includes the following highways...
 Interstate 70 in Illinois between exits 21 and 30.
 Interstate 55 in Illinois between exits 23 and 33.

This also includes Horseshoe Lake State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3851 8946 3865 8971 3866 9013 3897 9003
      3892 8965 3888 8964 3886 8960 3874 8959
      3874 8941

$$

Gosselin
2 follow-up statements
434 
WGUS73 KLSX 221356
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
856 AM CDT Mon Jul 22 2019

ILC027-119-221730-
/O.CON.KLSX.FF.W.0031.000000T0000Z-190722T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Madison IL-
856 AM CDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS AND MADISON
COUNTIES IN SOUTHWESTERN ILLINOIS...

At 852 AM CDT, local law enforcement reported flooding and cars 
stalled stuck in flood water around Granite City. Flooding was also 
reported in the Aviston and Trenton areas, as well on rural roads 
normally susceptible to flooding in Madison County. This flooding is 
occurring due to heavy rain which fell overnight and earlier this 
morning.

Some locations that will experience flooding include...
Granite City, Collinsville, Edwardsville, Glen Carbon, Wood River,
Highland, Troy, Bethalto, Maryville, Pontoon Beach, Breese, Madison,
Fairmont City, South Roxana, Aviston, Roxana, Hartford, St. Rose,
Germantown and St. Jacob.

This includes the following highways...
 Interstate 70 in Illinois between exits 21 and 30.
 Interstate 55 in Illinois between exits 23 and 33.

This also includes Horseshoe Lake State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3851 8946 3865 8971 3866 9013 3897 9003
      3892 8965 3888 8964 3886 8960 3874 8959
      3874 8941

$$

Glass
627 
WGUS73 KLSX 221722
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1222 PM CDT Mon Jul 22 2019

ILC027-119-221732-
/O.EXP.KLSX.FF.W.0031.000000T0000Z-190722T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Madison IL-
1222 PM CDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CLINTON COUNTY IN SOUTH
CENTRAL ILLINOIS AND MADISON COUNTIES IN SOUTHWESTERN ILLINOIS WILL
EXPIRE AT 1230 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3851 8946 3865 8971 3866 9013 3897 9003
      3892 8965 3888 8964 3886 8960 3874 8959
      3874 8941

$$

Glass

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:42 AM CDT, 42 minutes earlier.

Area forecast discussion, Jul 22, 5:42 AM CDT, 42 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
542 AM CDT Mon Jul 22 2019

.UPDATE...
Issued at 528 AM CDT Mon Jul 22 2019

A decaying MCV continues to push into eastern Missouri and has
helped generate an area of heavy rainfall along and northeast of
its northern flank. This area of showers and storms is responsible
for the ongoing flashing flooding in and west of the St. Louis
metro, and the showers will likely continue until the MCV clears
the area in the next few hours. Therefore flash flooding will
remain likely in the areas currently within the flash flood
warnings stretching from central MO into the St. Louis metro area.

BSH

&&

.SHORT TERM... (Today and Tonight) Issued at 242 AM CDT Mon Jul
22 2019

Showers and storms will continue to push southeast out of the
region as a shortwave and the upper levels of an associated cold
front push through the region. Extrapolation of the back edge of
the precipitation, which is currently stretching from NE to SW
MO, shows the precip clearing the area by 18z. This matches well
with the CAMs and have therefore aligned the forecast with this
timing. GLM shows limited thunder across the area this morning,
and with limited instability, thinking we'll see more showers than
storms. That said, these showers have proven to be efficient
rainfall producers, with a weak cell over the office putting down
about 0.2" of rain in 10 minutes earlier this morning. These
scattered but intense downpours could still result in isolated
flash flooding, especially toward southern Missouri.

Cool air will funnel into the area behind the front, resulting in
considerably cooler conditions this afternoon. Good guidance
consensus showing highs this afternoon only reaching right around
80 and overnight lows near 60. With dewpoints forecast to drop
from the 60s today into the 50s overnight, we'll be looking at
heat index readings 20-30 degrees cooler than what we've seen the
last several days

BSH

.LONG TERM... (Tuesday through Sunday) Issued at 242 AM CDT Mon
Jul 22 2019

A large ridge will build into the western CONUS through much of
the week, keeping the mid-Mississippi Valley entrenched in
northwest upper level flow through at least Thursday. By the end
of the week, guidance in good agreement showing another shortwave
moving down from Canada which should begin to break down the
ridge and establish more zonal flow across the region. This
evolution of the upper levels will allow for high pressure to
gradually build into the region through the week before moving
east of the area by the end of the week. With generally northerly
flow until the high passes to our east on Thursday, we will be in
store for continued below normal temperatures through at least
Thursday. As flow swings around to the SW by Friday, temps should
then begin to moderate.

With the above progression, models show little to no forcing for
ascent and therefore no precipitation in the forecast beyond
today. However, some of the higher resolution models do show a
few ripples embedded in the NW flow. Should these waves sync up
with peak daytime heating, it's possible that we see isolated
showers or storms. However, given little to no model consensus
regarding these features, it's impossible to nail down whether or
not these showers will develop and have therefore gone with a dry
forecast beyond this afternoon.

BSH

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1031 PM CDT Sun Jul 21 2019

Showers and storms will impact the taf sites late tonight as an
upper level disturbance currently over northeastern KS and an
associated cold front moves southeastward through our area late
tonight and Monday morning with the strongest convection in the
vicinity of the effective boundary across southern portions of MO
and IL. The best coverage of convection and heavier rainfall will
occur just south of COU and STL. The cloud ceiling may lower into
the MVFR category in COU and the St Louis metro area late tonight
and early Monday morning. The cloud ceiling will rise back into
the VFR category by late Monday morning as the rain begins to
shift southeast of the taf sites. Northerly surface winds will
continue through the period.

SPECIFICS FOR KSTL: Showers and storms will impact STL late
tonight as an upper level disturbance currently over northeastern
KS and an associated cold front moves southeastward through our
area late tonight and Monday morning with the strongest convection
in the vicinity of the effective boundary across southern
portions of MO and IL. St Louis will be on the northern fringes of
the heavier rainfall.  The cloud ceiling may lower into the MVFR
category late tonight and early Monday morning. The cloud ceiling
will rise back into the VFR category by late Monday morning as
the rain begins to shift southeast of STL. Northerly surface
winds will continue through the period.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 22, 3:44 AM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
344 AM CDT Mon Jul 22 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-230845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
344 AM CDT Mon Jul 22 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Showers and isolated thunderstorms this morning, exiting the area by
noon. Isolated heavy rain is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may linger into early Monday morning for portions of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

BSH

In the hours before

Local storm report, Jul 22, 5:35 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HEAVY RAIN       2 E RICHMOND HEIGHTS    38.63N 90.29W
07/22/2019  E3.30 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            3.3 INCHES OF RAIN FELL OVER THE LAST 2
            HOURS. SPOTTER IS LOCATED AT FOREST PARK AND
            TAMM AVENUE.

&&

KANOFSKY
Local storm report, Jul 22, 5:43 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     FLASH FLOOD      2 WSW SAINT LOUIS       38.63N 90.28W
07/22/2019                   ST. LOUIS CITY     MO   BROADCAST MEDIA

            BROADCAST MEDIA REPORTS THAT THE RIGHT LANES
            OF US-40/I-64 ARE FLOODED BETWEEN
            KINGSHIGHWAY BLVD AND HAMPTON AVE.

&&

KANOFSKY
Local storm report, Jul 22, 6:06 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
606 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     FLASH FLOOD      3 ENE CHESTERFIELD      38.67N 90.52W
07/22/2019                   ST. LOUIS          MO   BROADCAST MEDIA

            REPORT OF A WATER RESCUE NEAR LADUE ROAD AND
            GREENTRAILS DRIVE.

&&

KANOFSKY
Local storm report, Jul 22, 6:21 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
621 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     HEAVY RAIN       FERGUSON                38.75N 90.30W
07/22/2019  M2.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            MEASURED BETWEEN APPROXIMATELY 2AM AND 6AM.

&&

KANOFSKY
Local storm report, Jul 22, 6:22 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
622 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HEAVY RAIN       2 E RICHMOND HEIGHTS    38.63N 90.29W
07/22/2019  M3.30 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2 E
            RICHMOND HEIGHTS. 3.3 INCHES OF RAIN FELL
            OVER THE LAST 2 HOURS. SPOTTER IS LOCATED AT
            FOREST PARK AND TAMM AVENUE.

&&

KANOFSKY
Local storm report, Jul 22, 6:23 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     HEAVY RAIN       HARVESTER               38.75N 90.58W
07/22/2019  M3.00 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:24 AM CDTFlash Flood WarningLSXMadison6 hr
Jul 22, 7:31 AM CDTFlash Flood WarningLSXBond, Fayette4 hr
Jul 22, 9:58 AM CDTAreal Flood WarningLSXMadison6 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.